Oklahoma, 2002

Strong Wind in Oklahoma, April 2, 2002

April 2, 2002 · NWS OUN · 42 events in 42 counties and zones

Sustained wind speeds between 30 and 35 mph, with gusts near 50 mph, developed behind a strong cold front that pushed through the area. Winds behind the front were generally out of the north, with speeds diminishing across northwest Oklahoma by late afternoon, and across portions of southern Oklahoma by early evening.

Where it happened

Every event with a place to put it; 42 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Sustained wind speeds between 30 and 35 mph, with gusts near 50 mph, developed behind a strong cold front that pushed through the area. Winds behind the front were generally out of the north, with speeds diminishing across northwest Oklahoma by late afternoon, and across portions of southern Oklahoma by early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 2, 4:20 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 2, 4:20 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CST TUE APR 2 2002

A STRONG COLD FRONT WILL BRING A NOT-AT-ALL-SUBTLE CHANGE TO THE
WEATHER ACROSS THE REGION TODAY.  AT 4 AM... THE FRONT WAS SURGING
SOUTH ACROSS THE OKLAHOMA PANHANDLE AND A PRE-FRONTAL WIND SHIFT WAS
ACROSS OUR NORTHWESTERNMOST COUNTIES.  THE FRONT IS EXPECTED TO
SWEEP RAPIDLY SOUTH TODAY... ALTHOUGH SOMEWHAT SLOWER IN THE EASTERN
ZONES... AND SHOULD BE OUT OF OUR FORECAST AREA SOMETIME THIS
AFTERNOON.  STRONG WINDS AND MUCH COOLER TEMPERATURES WILL FOLLOW
THE FRONT.  MOST OF NORTHERN AND CENTRAL OKLAHOMA WILL SEE THEIR
HIGH TEMPERATURES FOR THE DAY THIS MORNING.

WE HAD CONSIDERED A FREEZE WARNING FOR TONIGHT FOR MUCH OF THE
FORECAST AREA... BUT SINCE THERE WAS A HARD FREEZE LESS THAN 10 DAYS
AGO ACROSS THE REGION... AND THE NORMAL DATE OF THE LAST SPRING
FREEZE IS ABOUT NOW... WE DECIDED AGAINST THE WARNING.  SOME
ENHANCED WORDING WILL BE ADDED TO SOME OF THE ZONE FORECASTS... AND
A SPECIAL WEATHER STATEMENT WILL ADDRESS THE ISSUE.

IT WILL TAKE A FEW DAYS FOR TEMPERATURES TO SIGNIFICANTLY RECOVER...
BUT A GOOD STRONG SOUTHERLY FLOW IS DUE TO CRANK UP THE HEAT AGAIN
BY SATURDAY.  WITH THE RETURN FLOW... THERE WILL BE A REMOTE CHANCE
OF WARM-AIR-ADVECTION SHOWERS THURSDAY AND FRIDAY... BUT IT WILL BE
SATURDAY BEFORE THE MORE SIGNIFICANT CHANCES BEGIN.  IT APPEARS AT
THIS POINT THAT PRECIPITATION SATURDAY WILL MOST LIKELY BE OF THE
WAA VARIETY... BUT AN APPROACHING SHORT WAVE MAY CAUSE SOME MORE
IMPRESSIVE STORMS LATE IN THE DAY.

BY SATURDAY EVENING... A DRYLINE SHOULD HAVE SET UP TO THE WEST OF
THE FORECAST AREA... AND WITH THE INTERACTION OF THE ONCOMING UPPER
WAVE... IT LOOKS LIKE A DECENT STORM EVENT WILL BE POSSIBLE SOMETIME
BETWEEN SATURDAY EVENING AND SUNDAY AFTERNOON - IF THE MRF IS
CORRECT IN ITS TIMING.  DUE TO CURRENT UNCERTAINTIES IN EXACT
TIMING... WILL LEAVE POPS AT CHANCE LEVELS.  THE DAY SHIFT MAY WISH
TO REEVALUATE WITH NEWER MODEL DATA AND ADJUST THEM AS NECESSARY.

ZONES MAY BE A BIT LATE THIS MORNING.

FCSTID = 23 = CMS

OKC   62  31  51  32 /  20  10   0   0
HBR   61  30  52  34 /  10  10   0   0
SPS   67  34  54  36 /  20  30   0   0
GAG   49  26  52  33 /  10   0   0   0
PNC   56  28  48  30 /  20  10   0   0
DUA   72  34  52  33 /  40  30   0   0

.OUN...
OK...WIND ADVISORY TODAY ALL EXCEPT FAR SOUTHEAST ZONES.
TX...WIND ADVISORY TODAY.

In the hours before

Special weather statement, Apr 2, 7:10 AM CST, 50 minutes before
OKZ004>048-050>052-TXZ083>090-021800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
710 AM CST TUE APR 2 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THE RISK
AREA IS GENERALLY SOUTH AND EAST OF A LINE EXTENDING FROM MARIETTA TO
ATOKA. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL.

A STRONG COLD FRONT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH
TEXAS THIS MORNING AND AFTERNOON...WITH THE MAIN EFFECT BEING VERY
STRONG NORTHERLY WINDS BEHIND THE FRONT. HOWEVER...SCATTERED
THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON AND EVENING
BEHIND THE SURFACE FRONT...AS A MID LEVEL DISTURBANCE APPROACHES THE
AREA FRONT THE TEXAS PANHANDLE. DUE TO RELATIVELY HIGH AMOUNTS OF
ELEVATED INSTABILITY...ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
CAPABLE OF PRODUCING LARGE HAIL.

IN ADDITION TO THE THUNDERSTORM THREAT...VERY STRONG NORTHERLY WINDS
WILL BE SEEN BEHIND AN ARCTIC COLD FRONT TODAY. PEAK WIND GUSTS OF 40
TO 50 MPH WILL BE COMMON ACROSS NORTHERN...CENTRAL...AND SOUTHWEST
OKLAHOMA...INTO WESTERN NORTH TEXAS. ACROSS SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA...A PERIOD OF 30 TO 40 MPH WINDS WILL BE LIKELY.

EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS ACROSS THE RISK AREA
SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
EVENING. AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON.

11
Special weather statement, Apr 2, 7:30 AM CST, 30 minutes before
OKZ004>048-050>052-TXZ083>090-021800-

HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING...
NATIONAL WEATHER SERVICE NORMAN OK
730 AM CST TUE APR 2 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THE RISK
AREA IS GENERALLY SOUTH AND EAST OF A LINE EXTENDING FROM MARIETTA TO
ATOKA. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL.

A STRONG COLD FRONT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH
TEXAS THIS MORNING AND AFTERNOON...WITH THE MAIN EFFECT BEING VERY
STRONG NORTHERLY WINDS BEHIND THE FRONT. HOWEVER...SCATTERED
THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON AND EVENING
BEHIND THE SURFACE FRONT...AS A MID LEVEL DISTURBANCE APPROACHES THE
AREA FROM THE TEXAS PANHANDLE. DUE TO RELATIVELY HIGH AMOUNTS OF
ELEVATED INSTABILITY...ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
CAPABLE OF PRODUCING LARGE HAIL.

IN ADDITION TO THE THUNDERSTORM THREAT...VERY STRONG NORTHERLY WINDS
WILL BE SEEN BEHIND AN ARCTIC COLD FRONT TODAY. PEAK WIND GUSTS OF 40
TO 50 MPH WILL BE COMMON ACROSS NORTHERN...CENTRAL...AND SOUTHWEST
OKLAHOMA...INTO WESTERN NORTH TEXAS. ACROSS SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA...A PERIOD OF 30 TO 40 MPH WINDS WILL BE LIKELY.

EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS ACROSS THE RISK AREA
SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
EVENING. AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

42 strong wind. Local standard time, as filed.

Strong Wind, Alfalfa

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Alfalfa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Strong Wind, Beckham

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Beckham forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Strong Wind, Blaine

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Blaine forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Strong Wind, Caddo

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Caddo forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Strong Wind, Canadian

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Canadian forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Carter forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Strong Wind, Cleveland

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Cleveland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Strong Wind, Comanche

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Comanche forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Strong Wind, Cotton

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Cotton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Strong Wind, Custer

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Custer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Strong Wind, Dewey

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Dewey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Strong Wind, Ellis

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Ellis forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Strong Wind, Garfield

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Garfield forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Strong Wind, Garvin

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Garvin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Strong Wind, Grady

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Grady forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Strong Wind, Grant

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Grant forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Strong Wind, Greer

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Greer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Strong Wind, Harmon

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Harmon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Strong Wind, Harper

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Harper forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Strong Wind, Hughes

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Hughes forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Strong Wind, Kay

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Kay forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Strong Wind, Kingfisher

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Kingfisher forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Strong Wind, Kiowa

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Kiowa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Strong Wind, Lincoln

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Lincoln forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Strong Wind, Logan

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Logan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Strong Wind, Major

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Major forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Strong Wind, McClain

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
McClain forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Strong Wind, Murray

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Murray forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Strong Wind, Noble

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Noble forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Strong Wind, Oklahoma

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Oklahoma forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Strong Wind, Payne

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Payne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Strong Wind, Pontotoc

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Pontotoc forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Strong Wind, Pottawatomie

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Pottawatomie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Strong Wind, Roger Mills

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Roger Mills forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Strong Wind, Seminole

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Seminole forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Strong Wind, Stephens

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Stephens forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Strong Wind, Tillman

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Tillman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Strong Wind, Washita

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Washita forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Strong Wind, Woods

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Woods forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Strong Wind, Woodward

When
April 2, 8:00 AM CST to 6:00 PM CST
Where
Woodward forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288641, 5288642, 5288742, 5288743, 5288744, 5288745, 5288746, 5289506, 5289507, 5289508, 5289509, 5289510, 5289511, 5289512, 5289513, 5289514, 5289515, 5289516, 5289517, 5289518, 5289519, 5289520, 5289521, 5289522, 5289523, 5289524, 5289525, 5289526, 5289527, 5289528, 5289529, 5289530, 5289531, 5289532, 5289533, 5289534, 5289535, 5289536, 5289537, 5289538, and more.